Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 166, NWS North Platte, NE

July 25, 1997Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 25, 1997, 6:54 PM CDT for Custer County, Nebraska. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 25, 1997, 6:54 PM CDT (23:54 UTC)
Expired
Jul 25, 1997, 7:55 PM CDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Custer County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 7:40 PM CDTHail 0.75Callaway, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1997-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1997-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1633 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1810 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 252356 RRA
SVRLBF
NEC041-260055-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
654 PM CDT FRI JUL 25 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 755 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL NEBRASKA

   ...SOUTHERN CUSTER COUNTY
 
AT 652 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 17 MILES SOUTHWEST OF BROKEN BOW OR 4 MILES NORTHWEST
OF OCONTO MOVING EAST AT 5 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NORTH OF
OCONTO BY 725 PM CDT

ANOTHER STORM WAS LOCATED 7 MILES SOUTH OF BROKEN BOW MOVING EAST
AT 5 MILES AN HOUR AND WILL REMAIN IN RURAL AREAS SOUTH AND EAST OF
BROKEN BOW.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ONj THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

M. MUTCHLER/SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:05 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 25, 3:05 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
304 PM CDT FRI JUL 25 1997

POPS AND TEMPS TO BE MAIN FORECAST CHALLENGES. KLNX 88D CONTINUES TO
INDICATE AN OUTFLOW BOUNDARY MOVING SLOWLY SOUTHWEST ACROSS WESTERN
NEBRASKA AND EXTENDS FROM NEAR HAYES SPRINGS TO EAST OF HYANNIS TO OVER
LBF. ACCUS/TCU CLOUD FORMATIONS CAN BE VIEWED FROM THE WINDOW WHILE
SATELLITE SHOWING CB/TCU/CU FORMING ALONG LINE FROM OVER DEN TO SNY...
EAST TO ARTHUR. TEMPS INTO THE MID TO UPPER 90S OVER THE SOUTHWEST WITH
NORTHEN EDGE OF HOT TEMPS TO CONTINUE TO BE THE FOCUS FOR THUNDERSTORMS
TO DEVELOP LATE THIS AFTERNOON WITH CAP INHIBITING THUNDERSTORM DEVELOP
OVER PANHANDLE AND SOUTHWEST UNTIL NEAR 5 PM THEN CAP WEAKENING WITH
BETTER CHANCE FOR STORMS TO BECOME SEVERE WHICH DEVELOP NORTH OF A LINE
FROM CHAPPELL TO LBF TO BBW.

DRIER AIR SPREADING EAST ACROSS THE PANHANDLE WITH DEWPOINT FRONT
LIKELY EXTENDING FROM EAST OF MERRIMAN TO OGA THIS EVENING AND ALSO BE
FOCUS FOR THUNDERSTORM DEVELOPMENT INTO THIS EVENING. WEAK WINDS ALOFT
TO MAKE POSSIBLE LOCALIZED HEAVY RAIN.

MODELS SHOWING VARIATIONS WITH SERIES OF SHORTWAVES TO MOVE THROUGH
UPPER RIDGE THROUGH THE PERIOD. ETA PREFERRED WITH NGM TEMPS TO COOL
AND PROGRESSION OF SERIES OF SHORTWAVES TO BE HANDLED TO BE A MIX OF
ETA/NGM SOLUTIONS. WATER VAPOR IMAGERY SHOWS GOOD TAP INTO TROPICAL
MOISTURE WITH BAND EXTENDING NORTHEAST ACROSS NORTHWEST NEB. A SECOND
PLUME OF MOISTURE SPREADING NORTH INTO WESTERN KANSAS WITH SHORTWAVE
STILL LIFTING NORTH. MODEL GUIDANCE STALLS SHORTWAVE OVER SOUTHWEST
KANSAS. HOWEVER WITH WEAK BROAD RIDGE ALOFT TO THE SOUTHEAST NOT TO
CONFIDENT MODELS WILL HANDLE FEATURE WELL. CONSIDERING SHORTWAVE TO
CONTINUE LIFTING NORTH THE ADDITIONAL INSTABILITY TO MAKE POSSIBLE
WIDELY SCATTERED THUNDERSTORMS POSSIBLE SOUTHWEST TILL MIDNIGHT. WHILE
SCATTERED THUNDERSTORMS POSSIBLE ACROSS THE NORTH TONIGHT.

GRIDDED DATA SHOWED MOISTURE TO DECREASE OVER THE WEST THIS EVENING.
LOOKING AT 19Z SURFACE ANAL NOT TO SURE HOW FAR EAST DRYLINE TO
PROGRESS WITH MODELS SHOWING TROUGH AXIS EXTENDING NORTHEAST TO
SOUTHWEST ACROSS PORTIONS OF EASTERN NEBRASKA TO WEAKEN. THEN BEST
CONVERGENCE SHIFTING WEST TO OVER THE FOOTHILLS...EAST INTO THE
PANHANDLE BY 26/12Z. PRESENT FORECAST SHOWS THUNDERSTORMS FOR THIS
EVENING AND BELIEVE FORECAST SHOULD BE MODIFIED FOR THUNDERSTORMS TO
CONTINUE PAST EVENING ACROSS THE NORTH INTO THE EARLY MORNING HOURS.

ON SATURDAY SURFACE TROUGH TO REMAIN ACROSS WESTERN NEBRASKA WITH A
REPEAT OF TODAY WITH THE ACTUAL COOLER AIR TO RESIDE NORTH OF SOUTH
DAKOTA. SOUTHWEST WIND FLOW ALOFT WILL RESULT IN COLD FRONT TO THE
NORTHWEST SLOWING AS IT BECOMES MORE PARRALEL TO UPPER FLOW AS IT MOVES
EAST ON SATURDAY. SURFACE TROUGH ACROSS THE WEST TO MAKE WIND FORECAST
DIFFICULT WITH LIGHT AND VARIABLE WINDS EXPECTED SATURDAY.

WILL GO ABOVE GUIDANCE WHICH IS CLOSE TO PRESENT FORECAST FOR TEMPS
THROUGH THE PERIOD.

LBF BB2 067/098 066/096 061 19222  ANW BB 068/096 068/094 065 19334
OGA BB 066/099 066/095 065 19222  ONL BB 070/096 071/095 065 19334
IML BB 068/100 068/095 065 19222  BBW BB 068/099 070/097 065 19334
VTN BB 067/096 066/093 061 19333

WOOD

In the hours before

Local storm report, Jul 25, 4:18 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
418 PM CDT FRI JUL 25 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    16 NE NORTH PLATTE        NE   0.88 INCH HAIL
07/25/97   LINCOLN

DAUGHERTY
Local storm report, Jul 25, 4:20 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
418 PM CDT FRI JUL 25 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    16 NE NORTH PLATTE        NE   0.88 INCH HAIL
07/25/97   LINCOLN

DAUGHERTY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:09 PM CDTSevere Thunderstorm WarningLBFHolt61 min
Jul 24, 7:20 PM CDTSevere Thunderstorm WarningLBFBoyd45 min
Jul 24, 8:07 PM CDTSevere Thunderstorm WarningLBFHolt63 min
Jul 24, 11:23 PM CDTSevere Thunderstorm WarningLBFCherry62 min
Jul 25, 12:25 AM CDTSevere Thunderstorm WarningLBFCherry65 min
Jul 25, 3:11 PM CDTSevere Thunderstorm WarningLBFKeith49 min
Jul 25, 3:51 PM CDTSevere Thunderstorm WarningLBFLincoln64 min
Jul 25, 4:16 PM CDTSevere Thunderstorm WarningLBFHooker64 min
Jul 25, 5:13 PM CDTSevere Thunderstorm WarningLBFLincoln, McPherson62 min
Jul 25, 5:22 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins63 min
Jul 25, 5:38 PM CDTSevere Thunderstorm WarningLBFLincoln62 min
Jul 25, 6:16 PM CDTSevere Thunderstorm WarningLBFLincoln64 min
Jul 25, 6:43 PM CDTSevere Thunderstorm WarningLBFLincoln62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.